Alert archive / Michigan / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 15, NWS Grand Rapids, MI

May 31, 2019Lake County, Mason County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at May 31, 2019, 9:29 PM EDT for Lake County, Mason County, Michigan. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 31, 2019, 9:29 PM EDT (01:29 UTC)
Expired
May 31, 2019, 10:15 PM EDT
In force
46 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lake County, MI, Mason County, MI

The radar

The Grand Rapids radar (KGRR), 128 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 1.5 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2019-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 357 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2019-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
357 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
2628 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 8:20 PM EDT, 1 hour 9 minutes earlier.

Area forecast discussion, May 31, 8:20 PM EDT, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
820 PM EDT Fri May 31 2019

LATEST UPDATE...
Aviation

.SYNOPSIS...
Issued at 318 PM EDT Fri May 31 2019

-Limited risk of thunderstorms and heavy rain along the U.S. 10
corridor after 8pm Friday

-Severe threat limited to gusty winds and a potential for hail

-Severe weather possible throughout the day Saturday as multiple
bands of storms move through the area

-Cold front makes way into the area Sunday bringing substantially
cooler and dry air

&&

.DISCUSSION...(This evening through next Friday)
Issued at 318 PM EDT Fri May 31 2019

The primary focus is on chances for strong to severe thunderstorms
tonight and Saturday. Overall, the threat for any severe weather
is quite low tonight, but there is at least a small risk for gusty
winds and hail mainly near U.S. 10 after 8pm. The threat for
thunderstorms looks to be more of an issue for Saturday,
unfortunately, and a few strong to locally severe thunderstorms
are possible near and south of I-96.

Based on the 12z CAM guidance, we are largely unimpressed with our
chances for thunderstorms in general tonight, with the main threat
being confined to the U.S. 10 corridor and lakeshore areas north
of M-20. Any storms that do form in northeast Wisconsin and
northern Lake Michigan may tend to migrate toward the better sfc
based instability over east central Wisconsin. But a few storms
may manage to impact particularly the western stretches of the
U.S. 10 corridor and locations immediately SW of there. Since
these storms may be rooted above the stable marine layer they can
potentially survive the trip over the lake. Nevertheless we do not
expect this to be a significant event tonight.

Saturday looks to be more of an issue with thunderstorm coverage
and perhaps intensity as well. SPC HREF guidance is indicating
1000-1500 J/kg south of I-96 while raw ECMWF and GEM guidance is
suggesting 1500-2500 J/kg possible. Somewhat complicating matters
is the threat for morning convection in the 12z-15z timeframe that
could delay destabilization. Even so, the cold front is not poised
to move through until the evening, so there is still time to
destabilize. Bulk shear magnitudes will be borderline or even
suboptimal for a severe event, suggesting multicellular storm mode
and sufficient precipitation loading/downdrafts will be needed to
produce severe wind gusts. CAPE in the hail growth region looks
good so there is a risk for some large hail.

PWAT values in the 1.2"-1.4" range, while not off the charts, are
high enough to warrant a threat for some localized heavy rain in
areas that get repeated rounds of storms. HREF 24hr localized
probability matched mean precip amounts suggest there may be small
pockets of 1"-2" of rain especially south of I-96. Localized
ponding of water on roads may occur with these rain amounts.

After FROPA Saturday evening, our temperatures will tumble quite a
bit. We're looking at highs struggling to get into the low to mid 60s
Sunday and Monday. In fact, interior central Lower MI may deal
with a late-season frost Monday morning with temperatures dipping
into the mid 30s potentially. The next risk for rain holds off
until Tuesday night and Wednesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 821 PM EDT Fri May 31 2019

Three main aviation concerns the next 24 hours are, showers this
evening (which may contain gusty winds), fog overnight and
thunderstorms on Saturday.

The showers would impact the TAF sites between 03z and 06z as they
drift south through the area. There is the possibility of some
gusty winds to in excess of 30 knots if they directly impact a TAF
site. Given low confidence have VCSH wording in, but did not
include the gusty winds. Low chance for a few storms tonight as
well, but left this out of the TAFs.

Fog is possible again late tonight as winds will be light and
skies try to clear in the wake of the line of showers/storms. MVFR
fog would be a good bet, with IFR possible.

A couple of rounds of thunderstorms look possible on Saturday. The
first one appears to be from mid morning through mid afternoon
with another one possible towards evening. Included VCTS wording
in the TAFs from midday through mid afternoon.

&&

.MARINE...
Issued at 318 PM EDT Fri May 31 2019

Aside from thunderstorm hazards to mariners Saturday, we'll be
watching for enhanced wind and wave action for Sunday that should
hold below SCA. High pressure moving in along with NW flow could
boost waves especially near and south of Muskegon during the day
Sunday.

&&

.HYDROLOGY...
Issued at 318 PM EDT Fri May 31 2019

The rivers near Vicksburg and Maple Rapids remain above bankfull,
with only low lying areas near the river under any water. No
significant river flooding is expected over the next several days.
There are several rounds of thunderstorms likely to affect our area
over the next day or two. These are expected to move through fairly
quickly, but if multiple thunderstorms happen to track over the same
areas repeatedly, bigger rainfall totals and local ponding of water
on roads is possible. Always slow down and drive carefully during
heavy rain, especially at night.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&

SYNOPSIS...Hoving/KS
DISCUSSION...Hoving
AVIATION...Duke
HYDROLOGY...AMD
MARINE...Hoving
Hazardous weather outlook, May 31, 4:43 AM EDT, 16 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
443 AM EDT Fri May 31 2019

MIZ037>040-043>046-050>052-056>059-064>067-071>074-010845-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
443 AM EDT Fri May 31 2019

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Strong thunderstorms with gusty, perhaps damaging, winds and hail
are possible this evening. The primary threat is north and west of
a line from Muskegon to Big Rapids between 8 PM and Midnight.

Patchy dense fog will dissipate by 9 am this morning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Additional thunderstorms are forecast Saturday into Saturday
evening. A few stronger storms are possible, particularly near
and south of Interstate 96 between 4 PM and 10 PM.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 6 PM this evening, mainly
north of a Holland to Lansing line.

LMZ844>849-010845-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
443 AM EDT Fri May 31 2019

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Strong thunderstorms with gusty winds in excess of 40 knots,
locally high waves, and hail are possible this evening. The
primary threat is north of Holland between 8 PM and Midnight.

Patchy dense fog is possible this morning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Additional thunderstorms are forecast for Saturday into Saturday
evening. A period of strong northerly winds on Sunday may create
conditions hazardous to small craft.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 6 PM this evening, mainly
north of Holland.

Meade

In the hours before

Special weather statement, May 31, 9:18 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
918 PM EDT Fri May 31 2019

MIZ037>040-010215-
Osceola-Lake-Clare-Mason-
918 PM EDT Fri May 31 2019

...STRONG THUNDERSTORMS WILL AFFECT CLARE...OSCEOLA...LAKE AND MASON
COUNTIES...

At 916 PM EDT, Doppler radar was tracking strong thunderstorms
moving southeast across Lake Michigan and central Lower Michigan at
35 mph. The strongest storms may produce wind gusts in excess of 50
mph and nickel size hail. If any storm intensifies, a severe
thunderstorm warning may be needed.

Locations impacted include...
Ludington...           Clare...               Evart...
Baldwin...             Ludington SP...        Reed City...
Scottville...          Marion...              Farwell...
Luther...              Fountain...            Free Soil...
Freesoil...            Highland...            Chase...
Lake...                Hersey...              Custer...
Le Roy...              Tustin...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4416 8461 4382 8461 4382 8643 4394 8645
      4394 8643 4406 8651 4418 8639
TIME...MOT...LOC 0116Z 294DEG 49KT 4404 8602

BORCHARDT

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 8:02 PM EDTSpecial Marine WarningGRR28 min
May 31, 9:03 PM EDTSpecial Marine WarningGRR87 min
May 31, 9:18 PM EDTSpecial Weather StatementGRRClare, Lake, Osceola57 min
May 31, 9:32 PM EDTSevere Thunderstorm WarningGRRClare, Osceola43 min
May 31, 10:05 PM EDTSpecial Weather StatementGRRIsabella, Mecosta, Newaygo55 min
Jun 1, 11:35 AM EDTSpecial Weather StatementGRRClare, Isabella, Lake, Mason, Mecosta, Newaygo and 2 more85 min
Jun 1, 12:04 PM EDTSpecial Weather StatementGRRCalhoun, Clinton, Eaton, Gratiot, Ingham, Ionia and 2 more86 min
Jun 1, 12:31 PM EDTSevere Thunderstorm WarningGRRClinton, Eaton, Ingham, Ionia44 min
Jun 1, 12:49 PM EDTSevere Thunderstorm WarningGRRJackson41 min
Jun 1, 6:02 PM EDTSpecial Marine WarningGRR88 min
Jun 1, 6:27 PM EDTSpecial Marine WarningGRR93 min
Jun 1, 6:31 PM EDTSevere Thunderstorm WarningGRRCalhoun, Kalamazoo59 min
Jun 1, 7:09 PM EDTSevere Thunderstorm WarningGRRAllegan, Ottawa66 min
Jun 1, 7:24 PM EDTSevere Thunderstorm WarningGRRCalhoun, Jackson51 min
Jun 1, 7:39 PM EDTSevere Thunderstorm WarningGRRAllegan, Barry, Ionia, Kent66 min
Jun 1, 7:50 PM EDTAreal Flood AdvisoryGRRAllegan, Barry, Clinton, Eaton, Ingham, Ionia6 hr

Nearby

Severe Thunderstorm Warnings in Michigan, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.